Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

Anharmonic analysis of a time-dependent packed bed thermocline


Author: Stephen B. Margolis
Journal: Quart. Appl. Math. 36 (1978), 97-114
MSC: Primary 80.35
DOI: https://doi.org/10.1090/qam/479055
MathSciNet review: 479055
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A vectorized separation of variables approach is applied to a coupled pair of parabolic partial differential equations describing the degradation of a thermocline in a packed bed thermal storage tank. The time-dependent quasi-one-dimensional model includes the effects of finite tank length, thermal conduction in the direction parallel to the tank walls, and heat transfer between the fluid and solid components of the bed. For certain classes of boundary conditions, the analysis leads to an eigenvalue problem for the spatial dependence of the fluid and solid temperatures in the bed. The eigenvalues and corresponding eigenfunctions are readily calculated, and completeness of the eigenfunctions follows from a transformation to an integral equation by the construction of a Green's tensor function. The method is illustrated by an example which arises in the analysis of the thermal storage subsystem of a central solar receiver power plant.


References [Enhancements On Off] (What's this?)

  • [1] T. E. W. Schumann, Heat transfer: a liquid flowing through a porous prism, J. Franklin Inst. 208, 405-416 (1929)
  • [2] S. B. Margolis, Thermocline degradation in a packed bed thermal storage tank, Sandia Laboratories, SAND77-8032, 1977, to appear J. Heat Transfer
  • [3] -, Central solar receiver thermal power system, Vol. 5, McDonnell Douglas Corporation Contractor's Report MDC G6776, 1977
  • [4] Gilbert Helmberg, Introduction to spectral theory in Hilbert space, North-Holland Series in Applied Mathematics and Mechanics, Vol. 6, North-Holland Publishing Co., Amsterdam-London; Wiley Interscience Division John Wiley & Sons, Inc., New York, 1969. MR 0243367
  • [5] R. Courant and D. Hilbert, Methods of mathematical physics. Vol. I, Interscience Publishers, Inc., New York, N.Y., 1953. MR 0065391
  • [6] I. G. Petrovskii, Partial differential equations, Translated from the Russian by Scripta Technica, Ltd, Iliffe Books Ltd., London (distributed by W. B. Saunders Co., Philadelphia, Pa.), 1967. MR 0211021

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 80.35

Retrieve articles in all journals with MSC: 80.35


Additional Information

DOI: https://doi.org/10.1090/qam/479055
Article copyright: © Copyright 1978 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website